Indiana, 2003

Hail and Damaging Wind in Indiana, July 11, 2003

July 11, 2003 · NWS IWX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 11, 2:05 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 11, 2:05 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EST FRI JUL 11 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...

TONIGHT-MONDAY...
TROUGH EXTENDING FROM LOW OVER SERN ONTARIO THROUGH WI WAS CAUSING
SCT SHOWERS/TSRA OVER NRN IL THIS AFTN. THIS TROUGH WILL MOVE
SE ACROSS OUR FORECAST AREA THIS EVENING AND IS EXPECTED TO BE
ACCOMPANIED BY SCT SHOWERS AND A FEW THUNDERSTORMS. WITH WET BULB
ZERO UNDER 8K FT AND FAIRLY STRONG WINDS ALOFT, SOME HAIL AND STRONG
WINDS POSSIBLE WITH ANY STORMS. HI PRESSURE WILL BUILD INTO THE AREA
OVER THE WEEKEND RESULTING IN FAIR WX. THIS SHOULD PERSIST INTO
EARLY NEXT WEEK AS THIS HIGH MERGES WITH HIGH OFF EAST COAST
MAINTIANING RIDGE THROUGH THE MIDWEST. WITH NW FLOW ALOFT TEMPS WILL
BE A LITTLE BELOW NORMAL. NO SIGNIFCANT CHANGES NEEDED TO MOS
GUIDANCE TEMPS. JT

DAYS 4 THROUGH 7
NO SIGNIFICANT CHANGES. AS MIDNIGHT SHIFT NOTED...GFS/GEM IN GOOD
AGREEMENT THROUGH THURSDAY. COLD FRONT SCHEDULED TO CROSS THE REGION
FROM NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON INTO WEDNESDAY
MORNING...WITH ATTENDANT SHOWERS AND THUNDERSTORMS. FRONT SLOWS DOWN
AS IT ENTERS THE OHIO AND TENNESSEE VALLEYS...BUT WITH HIGH PRESSURE
BUILDING IN TO THE LAKES WILL KEEP DRY FORECAST FOR THURSDAY.
GFS/GEM DISAGREE ON FRIDAY...WILL CHOOSE TO GO WITH THE GFS SINCE IT
HAS A MUCH SMOOTHER SOLUTION FROM THURSDAY INTO FRIDAY...WHEREAS THE
GEM ABRUPTLY SPINS UP WEAK LOW PRESSURE OVER ILLINOIS FRIDAY. BOTTOM
LINE IS A DRY FORECAST FOR FRIDAY. 12

18Z TAF DISCUSSION
MESOETA AND GFS IN GOOD AGREEMENT BRINGING WEAK SURFACE TROUGH
SLOWLY THROUGH THE TERMINALS TONIGHT...ALONG WITH AN INCREASE IN
MOISTURE AND CHANCE OF RAIN. LIFT WITH THIS FEATURE IS UNIMPRESSIVE
SO EXPCECT RAIN TO BE SCATTERED. A RUMBLE OF THUNDER WILL BE
POSSIBLE...MORESO AT SBN THAN FWA.  CONDITIONS SHOULD REMAIN VFR
THROUGH THE FORECAST PERIOD.  12

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Jul 11, 5:25 AM EST, 11 hours 30 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. THERE
IS A CHANCE FOR A BRIEF WIND GUST TO 50 MPH AND SMALL HAIL IN THE
STRONGEST STORMS. THE BEST CHANCE FOR THUNDERSTORMS IS ALONG AND
SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY
WEDNESDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Chicago radar (KLOT), 128 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, White

When
July 11, 4:55 PM EST
Where
White County, Wolcott
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -87.033

Thunderstorm Wind, White

When
July 11, 4:58 PM EST
Where
White County, Wolcott
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -87.033

Law enforcement reported trees down in Wolcott.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372627, 5372628.